Alert archive / Montana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 112, NWS Great Falls, MT

August 8, 2008Chouteau County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Aug 8, 2008, 5:54 PM MDT for Chouteau County, Montana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 2008, 5:54 PM MDT (23:54 UTC)
Expired
Aug 8, 2008, 6:30 PM MDT
In force
36 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon

County Chouteau County, MT

The radar

The Great Falls radar (KTFX), 85 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:37 PM MDT, 3 hours 17 minutes earlier.

Area forecast discussion, Aug 8, 2:37 PM MDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
237 PM MDT FRI AUG 8 2008

.DISCUSSION...

TONIGHT THROUGH SUNDAY...THE AIRMASS HAS BECOME UNSTABLE AND SHOWERS
ARE MOVING THROUGH SOUTHWEST MONTANA. THESE WILL SPREAD NORTH AND
EAST THROUGH LATE AFTERNOON AND EVENING. LARGE HAIL IS NOT EXPECTED
HOWEVER STRONG GUSTY WINDS ARE POSSIBLE. AN UPPER LEVEL LOW PRESSURE
SHORTWAVE OVER THE ZONES WILL MOVE EAST AND THUNDERSTORM ACTIVITY
WILL ALSO MOVE EAST WITH ACTIVITY DECREASING DURING THE EVENING
BEHIND THIS SHORTWAVE. ALTHOUGH CONVECTION WILL NOT BE AS
WIDE-SPREAD ON SATURDAY...THE SUPPORT FOR ORGANIZED CELLS IS MORE
INTERESTING. THE AIRMASS WILL STILL BE RELATIVELY MOIST FOR THIS
TIME OF THE YEAR AND SHEAR WILL BE STRONG ENOUGH TO LEND SUPPORT TO
LONGER LASTING CELLS. BY SATURDAY NIGHT...A DEEP LOW PRESSURE
SYSTEM  MOVES EAST...AND A COLDFRONT WILL BE APPROACHING THE
ROCKIES. THIS COLDFRONT MOVES ACROSS THE ROCKIES SUNDAY MORNING AND
ACROSS THE ZONES DURING THE DAY. THE AIRMASS WILL BE UNSTABLE DURING
THE AFTERNOON AHEAD OF THIS FRONT AND THUNDERSTORM ACTIVITY WILL
AGAIN DEVELOP. AT THIS TIME...THE EASTERN ZONES APPEAR TO HAVE A
BETTER CHANCE FOR THUNDERSTORM ACTIVITY...AREAS BEHIND THE FRONT
WILL BE WINDY BUT GENERALLY FREE FROM CONVECTION. TEMPS WILL REMAIN
WELL ABOVE NORMALS THROUGH SATURDAY NIGHT BUT DROP CLOSER TO NORMALS
ON SUNDAY. ZELZER

SUNDAY NIGHT THROUGH WEDNESDAY NIGHT...NO SIGNIFICANT CHANGES FOR
THE PERIOD FROM PREVIOUS FORECAST. MODELS SHOWING BETTER AGREEMENT
AND RUN-TO-RUN CONSISTENCY. UPPER LEVEL LOW TO TRACK ACROSS
SOUTHERN/CENTRAL ALBERTA AND SASKATCHEWAN WITH SOUTHERN PORTION OF
TROUGH DRAGGING ACROSS CWA MONDAY AND EARLY TUESDAY. AS TROUGH
TAPS INTO SOUTHWEST MONSOONAL MOISTURE...SMALL EMBEDDED WEATHER
SYSTEMS WILL PROVIDE ENOUGH DYNAMICS TO SET OFF A FEW SHOWERS AND
THUNDERSTORMS. LOW CENTER THEN EXPECTED TO DROP TO THE
SOUTHEAST...CLIPPING NORTHEAST MONTANA...TUESDAY NIGHT AND EARLY
WEDNESDAY. AGAIN...A FEW SMALL WEATHER SYSTEMS WILL DRAG ACROSS
THE CWA SETTING OFF A FEW SHOWERS AND THUNDERSTORMS... MAINLY
NORTH. MONDAY WILL LIKELY SEE THE COOLEST DAYTIME HIGH
TEMPERATURES WITH TUESDAY MORNING HAVING THE COOLEST OVERNIGHT
LOWS. OVERALL...TEMPERATURES SHOULD BE JUST A FEW DEGREES BELOW
NORMAL. TROUGH SLOWLY DRIFTS ACROSS THE DAKOTAS WEDNESDAY AS HIGH
PRESSURE BEGINS REBUILDING OVER THE CWA FOR MOSTLY DRY CONDITIONS
AND SLIGHTLY WARMER TEMPERATURES.

THURSDAY THROUGH FRIDAY...MODELS INDICATE A QUASI-STATIONARY UPPER
LEVEL RIDGE OF HIGH PRESSURE LINGERING OVER THE ROCKIES DURING THIS
PERIOD. WARM AND DRY CONDITIONS ARE EXPECTED. HOWEVER...LIMITED
MONSOONAL MOISTURE WORKS ITS WAY NORTHWARD FOR A FEW MAINLY
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS...MOSTLY OVER THE
CENTRAL AND SOUTHWEST MOUNTAINS. TEMPERATURES ARE EXPECTED TO BE
JUST A FEW DEGREES ABOVE SEASONAL AVERAGES.  EK
&&

.AVIATION...
UPDATED 1729Z.
THUNDERSTORM ACTIVITY WILL INCREASE AGAIN THIS AFTERNOON/EVENING
WITH MOIST AND INCREASINGLY UNSTABLE AIRMASS IN PLACE WITH A WEAK
DISTURBANCE MOVING IN FROM THE SW. STRONGER CELLS WILL AGAIN HAVE
THE POTENTIAL TO PRODUCE GUSTY WINDS AND SMALL HAIL...WITH AN
ISOLATED THREAT OF LARGE HAIL AND GUSTS IN EXCESS OF 50KTS.
THUNDERSTORMS WILL DIMINISH BY MIDNIGHT...HOWEVER ISOLATED SHOWERS
AND THUNDERSTORMS MAY LINGER THROUGH 8Z OVER EASTERN AREAS.
OCCASIONAL MVFR/IFR CONDITIONS ARE POSSIBLE IN CONVECTION WITH VFR
CONDITIONS PREVAILING ELSEWHERE. HOENISCH

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  61  93  57  84 /  50  30  30  20
CTB  57  88  53  75 /  40  20  30  20
HLN  63  93  60  84 /  60  30  30  20
BZN  56  95  54  89 /  60  30  40  20
WEY  49  78  49  76 /  50  40  30  30
DLN  56  85  52  80 /  80  40  30  20
HVR  63  95  59  88 /  40  20  40  20
LWT  59  90  55  83 /  50  20  40  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 8, 5:58 AM MDT, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
558 AM MDT FRI AUG 8 2008

MTZ008>015-044>055-091200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
558 AM MDT FRI AUG 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. SOME
THUNDERSTORMS MAY BECOME STRONG WITH GUSTY WINDS...HEAVY
RAIN AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY. SOME THUNDERSTORMS
MAY BECOME STRONG WITH GUSTY WINDS...HEAVY RAIN AND SMALL
HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 8, 3:17 PM MDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
317 PM MDT FRI AUG 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     TSTM WND GST     6 N LAKEVIEW            44.68N 111.83W
08/08/2008  M66.00 MPH       BEAVERHEAD         MT   MESONET

            GUST WAS MEASURED AT RED ROCK RAWS SITE.

&&

ACOHEN
Local storm report, Aug 8, 5:44 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
544 PM MDT FRI AUG 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     TSTM WND GST     4 SE ENNIS              45.30N 111.67W
08/08/2008  E60 MPH          MADISON            MT   PUBLIC

&&

ACOHEN

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 8:43 PM MDTSevere Thunderstorm WarningTFXBlaine47 min
Aug 8, 2:52 PM MDTSevere Thunderstorm WarningTFXBeaverhead, Gallatin, Madison53 min
Aug 8, 3:43 PM MDTSevere Thunderstorm WarningTFXGallatin, Madison47 min
Aug 8, 4:29 PM MDTSevere Thunderstorm WarningTFXGallatin46 min
Aug 8, 5:01 PM MDTSevere Thunderstorm WarningTFXCascade44 min

Nearby

Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.